The Legal Examiner Mark The Legal Examiner Mark The Legal Examiner Mark search twitter facebook feed linkedin instagram google-plus avvo phone envelope checkmark mail-reply spinner error close
Skip to main content

As hundreds of injuries and multiple deaths have been directly attributed to various e-Cigarette products, the Food and Drug Administration (FDA) and the Center for Disease Control (CDC) are scrambling to investigate and craft a response. The only commonality among the reported cases has been people who have used e-cigarette products (a practice frequently referred to as ‘vaping’) developing respiratory diseases. The CDC has worked with states to coordinate the classification and study of these cases, but there remains uncertainty regarding the exact causes and how to best proceed.

As of September 17, 2019, the CDC reported 530 probable and confirmed cases of e-cigarette related illnesses. There have been eight deaths attributed to the use of e-cigarette products. One Missouri man who had no prior history of lung disease died from acute respiratory distress syndrome (ARDS) mere months after he began vaping. While patients of various ages have presented symptoms attributed to e-cigarettes, over half have been under the age of 25, and almost 75% of the patients have been male. The number of cases is suspected to increase as new patients seek treatment and as researchers look back over previous cases that should have been attributed to vaping.

Multiple respiratory, pulmonary, and neurological injuries have been reported. Some of the injuries linked to vaping include:

  • Collapsed lungs (pneumothorax)
  • Bronchiolitis obliterans (“popcorn lung”)
  • Acute respiratory distress syndrome (“ARDS”)
  • Pulmonary alveolar hemorrhage
  • Asthma
  • Pleural effusions
  • Seizures
  • Cardiac arrest
  • Stroke
  • Pneumonia (often bilateral) diagnosed as:
    • Lipoid pneumonia (finding of oil laden cells on vapers’ lungs)
    • Hypersensitivity pneumonitis
    • eosinophilic pneumonia
  • Chronic obstructive pulmonary disease (COPD)

One of the most pressing questions that has not been answered is what exactly in the e-cigarette products is most likely to lead to these health complications. Because no evidence of infection has been discovered, researchers suspect chemical exposure is causing the illnesses. However, according to the CDC, there has been no one product used by all of the victims. Some used e-cigarettes with nicotine, others with THC, and still other users consumed both nicotine and THC. Various product manufacturers (such as JUUL and Minifit) have been implicated. The FDA is collecting samples of different chemicals used to try to isolate the causal element, but so far there has not been a single consistent element across the samples.

In the meantime, the CDC and FDA urge all e-cigarette users to consider no longer vaping, or at least not purchasing products from street vendors. Furthermore, if someone who vapes develops any of the following symptoms, he or she should seek immediate medical attention.

  • Cough
  • Shortness of breath
  • Chest pain
  • Nausea/vomiting
  • Diarrhea
  • Fatigue
  • Fever
  • Abdominal pain

The CDC has created a webpage dedicated to communicating with the public and healthcare practitioners as the investigation continues and new findings are discovered. The site address is:

https://www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease.html

Join the Discussion

Your email address will not be published. Required fields are marked *

Of Interest